OxyContin Withdrawal & Detox

OxyContin is one of the most prescribed and unfortunately one of the most abused drugs in the U.S. OxyContin is a brand name, controlled-release version of oxycodone, which is an opioid painkiller. This powerful narcotic is intended to treat chronic, moderate to severe pain. It offers around-the-clock pain relief because of the controlled-release mechanism.

The pain relieving effects of OxyContin can last for up to 12 hours, and when someone takes the drug as prescribed and directed, it lowers their risk of addiction and dependence.

Often, however, people will take the drug in other ways to get the effects including a euphoric high, all at one time. To do this, users will crush the medicine and snort it, or dissolve it and inject it. This significantly increases the risk of not only addiction and dependence, but also serious and fatal consequences including overdose and death.

Even when you take OxyContin is instructed, there is the potential for dependence to occur. The following highlights what dependence is, and what OxyContin withdrawal is like. It also outlines some of the common OxyContin withdrawal symptoms people often experience.

OxyContin Withdrawal | Detox Now!
A physical dependence to an opioid like OxyContin is different from addiction. With a physical dependence, your body starts to rely on the presence of opioids to prevent withdrawal symptoms from occurring.

Opioid dependence can occur even when people are using a drug as prescribed, but it also manageable and can be resolved with medical supervision. Dependence doesn’t just occur with opioids. It can even happen with everyday substances like caffeine and sugar.

Addiction, on the other hand, is not a normal situation, and it’s characterized as a disease. When someone is addicted to OxyContin, they experience intense and out of control cravings. Their drug use is compulsive, and even when they try to stop, they are often unable to. Addiction is also characterized by the continual use of the drug, even in the face of negative consequences and outcomes.

Opioid withdrawal is something that can happen with any opioid you develop a tolerance to. If you’ve been taking opioids like OxyContin for a period of time and you suddenly stop, you may experience physical symptoms that are described as withdrawal.

Generally, the higher the doses and the longer you’ve been taking a drug like OxyContin, the more you will notice withdrawal symptoms.

Withdrawal occurs because your body has become accustomed to the presence of OxyContin, and it takes time for it to adjust to no longer having that substance there. Usually, withdrawal from opioids like OxyContin will be classified as mild, moderate and severe, or maybe moderately severe.

With prolonged use of OxyContin or other opioids, the way your brain works and transmits messages becomes altered, thus the OxyContin withdrawal symptoms.

With opioids including OxyContin, withdrawal symptoms usually start in the first 24 hours after you take the last dose of the drug. The initial OxyContin withdrawal symptoms can include:

  • Muscle aches
  • Restlessness
  • Anxiety
  • Teary eyes
  • Runny nose
  • Sweating
  • Insomnia
  • Frequent yawning

Along with the many potential physical OxyContin withdrawal symptoms, there can be psychological side effects as well. These can include anxiety, which was mentioned above, but also cravings, confusion, agitation, irritability, depression, mood swings, panic attacks and even suicidal thoughts.

Later OxyContin withdrawal symptoms can include abdominal cramping, diarrhea, goose bumps, nausea, vomiting, rapid heart rate and high blood pressure. These symptoms usually start after the first day of withdrawal from opioids.

For someone who is physically dependent on opioids, either with or without addiction, it’s important to safely detox. If a person is taking OxyContin based on a prescription, their doctor will often start them on a tapering schedule for the drug when it’s time to stop using it. This means that the doctor will gradually reduce their dosage over time, to mitigate or eliminate withdrawal symptoms.

If you’re abusing OxyContin, you will likely need to participate in a medically supervised detox. It’s important to be under medical supervision when detoxing from opioids because of the side effects and risks. It usually takes about a week for a person to detox from opioids like OxyContin.

Not only can a medically supervised detox for OxyContin be safer and more comfortable, but it’s also going to give you the best opportunity for long-term success to stop using the drug.

OxyContin Withdrawal | Detox Now!
Rate this post
OxyContin Withdrawal | Detox Now! was last modified: August 3rd, 2017 by The Recovery Village